Ohio, 2012

Hail in Ohio, August 19, 2012

August 19, 2012 · NWS ILN · 4 events in 2 counties and zones

A weak shortwave helped to enhance thunderstorms across central Ohio during the early evening hours. The main threat from these storms was large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A weak shortwave helped to enhance thunderstorms across central Ohio during the early evening hours. The main threat from these storms was large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 19, 2:45 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 19, 2:45 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
345 PM EDT SUN AUG 19 2012

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL REMAIN IN PLACE ACROSS THE REGION
THROUGH THE FIRST PART OF THE WORK WEEK. THIS WILL RESULT IN THE
POSSIBILITY OF AN ISOLATED AFTERNOON SHOWER OR THUNDERSTORM MONDAY
AND TUESDAY. SLIGHTLY BELOW NORMAL TEMPERATURES WILL PERSIST
THROUGH MID WEEK.
&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
LATEST VISIBLE SATELLITE IMAGERY IS SHOWING AN ENHANCED CU FIELD
STRETCHING FROM CENTRAL OHIO DOWN INTO SOUTHWEST OHIO AND NORTHERN
KENTUCKY. A FEW SHOWERS HAVE TRIED TO POP UP ACROSS CENTRAL
OHIO...BUT SO FAR ANYTHING OF SIGNIFICANCE HAS GENERALLY BEEN OFF
TO OUR NORTHEAST. ACTIVITY IS LIKELY BEING AIDED BY SOME WEAK
SHORT WAVE ENERGY PIVOTING THROUGH THE BASE OF THE MID LEVEL
TROUGH...BUT IT IS PRIMARILY DIURNALLY DRIVEN. AS A RESULT...WOULD
EXPECT THE BEST CHANCE FOR ANY SHOWER OR ISOLATED THUNDERSTORM DEVELOPMENT
TO BE THROUGH THE MID TO LATE AFTERNOON HOURS AND PRIMARILY ACROSS
ABOUT THE SOUTHEAST TWO THIRDS OF OUR FA IN REGION OF BEST CU
DEVELOPMENT. AS WE PROGRESS INTO THIS EVENING...ANY LINGERING
ACTIVITY SHOULD DIE OFF WITH SKIES AT LEAST PARTIALLY CLEARING.
THIS WILL ALLOW FOR TEMPERATURES TO DIP DOWN INTO THE MID 50S
ACROSS MUCH OF THE AREA BY DAYBREAK.
&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
A BROAD UPPER LEVEL TROUGH WILL REMAIN IN PLACE ACROSS THE EASTERN
UNITED STATES THROUGH TUESDAY. MID LEVEL SHORT WAVE ENERGY
DROPPING DOWN ACROSS THE GREAT LAKES REGION WILL HELP SHARPEN UP
THE TROUGH ACROSS OUR AREA MONDAY INTO TUESDAY. WHILE FORCING IS
FAIRLY WEAK...SOME WEAK LOW LEVEL CONVERGENCE WILL DEVELOP AS THE
850 MB TROUGH ALSO SHARPENS MONDAY INTO TUESDAY. THIS IS ESPECIALLY
EVIDENT ON THE 12Z GFS WHICH IS SOMEWHAT STRONGER THAN THE 12Z
NAM WITH THIS FEATURE. SOME WEAK INSTABILITIES WILL DEVELOP THROUGH
THE AFTERNOON HOURS BOTH DAYS. AS A RESULT...WILL ALLOW FOR SLIGHT
CHANCE POPS MONDAY AND TUESDAY...WITH A FOCUS ON THE MID TO LATE
AFTERNOON HOURS. LOW LEVEL THERMAL FIELDS DROP OFF A TAD THROUGH
THE DAY ON MONDAY BEFORE BUMPING BACK UP A BIT FOR TUESDAY. THIS
SHOULD RESULT IN HIGHS IN THE 75 TO 80 DEGREE RANGE ON MONDAY WITH
PERHAPS A DEGREE OR TWO WARMER ON TUESDAY.
&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
NORTHWEST MID LEVEL FLOW AT THE BEGINNING OF THE PERIOD WILL BACK
AND BECOME WEAK WITH TIME. AT THE SURFACE HIGH PRESSURE WILL SETTLE
JUST SOUTHEAST OF THE REGION WITH SOUTHERLY FLOW ACROSS THE FORECAST
AREA. THIS WILL RESULT IN DRY CONDITIONS WITH TEMPERATURES WARMING
TO ABOVE NORMAL. THERE IS SOME MODEL DISCREPANCY ON WHETHER A SHORT
WAVE COULD MOVE INTO THE AREA ON SUNDAY. UNCERTAINTY THAT FAR OUT IN
TIME RESULTS IN LOW PROBABILITY OF RAIN.
&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
A WEAK UPPER LEVEL DISTURBANCE WILL WORK THROUGH THE TAF SITES
THIS AFTERNOON. MOISTURE IS LIMITED WITH THIS FEATURE AND
THEREFORE NOT EXPECTING MUCH IN THE WAY OF PRECIPITATION ACROSS
THE TAF SITES. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL
BE AROUND THE KCMH AND KLCK AREA. LIMITED PRECIPITATION MENTION TO
VCSH AND VCTS AROUND THE KCMH AND KLCK AREA. CU WILL BEGIN TO
DECREASE ACROSS THE AREA THIS EVENING HOWEVER SOME HIGH CLOUDS
WILL MOVE INTO THE AREA. ADDITIONAL CU DEVELOPMENT IS EXPECTED
DURING THE DAY ON MONDAY.

.OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.
&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...
AVIATION...NOVAK
Hazardous weather outlook, Aug 19, 3:58 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
458 AM EDT SUN AUG 19 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-200900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
458 AM EDT SUN AUG 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 3:53 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
453 PM EDT SUN AUG 19 2012

OHZ046-055-192130-
DELAWARE OH-FRANKLIN OH-
453 PM EDT SUN AUG 19 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FRANKLIN AND SOUTHERN
DELAWARE COUNTIES THROUGH 530 PM EDT...

AT 449 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR DUBLIN...
MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL PRODUCE PENNY SIZE HAIL.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WORTHINGTON...POWELL...
MINERVA PARK AND WESTERVILLE.

ALSO...COLUMBUS ZOO...RIVERLEA...HUBER RIDGE AND LEWIS CENTER ARE
NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 4011 8280 3999 8312 4008 8321 4010 8321
      4011 8320 4011 8318 4013 8317 4022 8304

ASL
Local storm report, Aug 19, 4:02 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
502 PM EDT SUN AUG 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             DUBLIN                  40.12N 83.13W
08/19/2012  E0.50 INCH       FRANKLIN           OH   TRAINED SPOTTER

            DIME SIZE HAIL CURRENTLY FALLING.

&&

KURZ

The radar

The Cincinnati radar (KILN), 102 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Franklin

When
August 19, 4:08 PM EST to 4:12 PM EST
Where
Franklin County, 1.48 mi NNE of Riverlea
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.100, -83.020

Hail, Franklin

When
August 19, 4:18 PM EST to 4:22 PM EST
Where
Franklin County, Westerville
Measured
1 in hail
Reported by
Public
Coordinates
40.120, -82.920

Hail, Delaware

When
August 19, 5:32 PM EST to 5:36 PM EST
Where
Delaware County, 0.53 mi W of Delaware
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.300, -83.080

Hail, Delaware

When
August 19, 5:34 PM EST to 5:38 PM EST
Where
Delaware County, 0.53 mi W of Delaware
Measured
0.75 in hail
Reported by
Public
Coordinates
40.300, -83.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409443, 409442, 409444, 409445.